Alert archive / New Mexico / Severe Thunderstorm Warnings in 2002

Severe Thunderstorm Warning 12, NWS El Paso, TX

July 2, 2002Doña Ana County, New Mexico

NWS El Paso, TX issued this severe thunderstorm warning at Jul 2, 2002, 8:36 PM MDT for Doña Ana County, New Mexico. It was in force for 54 min. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 2, 2002, 8:36 PM MDT (02:36 UTC)
Expired
Jul 2, 2002, 9:30 PM MDT
In force
54 min
Issued by
NWS El Paso, TX
Area
Counties, with a storm outline in the text

County Doña Ana County, NM

What was reported inside it

TimeReportWhereRemark
Jul 2, 8:45 PM MDTThunderstorm Wind 52 ELas Cruces, NM
Jul 2, 9:10 PM MDTThunderstorm Wind 55 MLas Cruces, NM

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Santa Teresa, NM (KEPZ), launched 00:00Z, 2.6 hours before the alert went out and 65 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Santa Teresa, NM at 00:00Z on 2002-07-03Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 252 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Santa Teresa, NM at 00:00Z on 2002-07-03The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 7 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
252 J/kg
Mixed-layer CIN
-80 J/kg
Mixed-layer LCL
3955 m above ground
0-6 km bulk shear
17 kt
0-1 km storm-relative helicity
7 m²/s²
0-3 km storm-relative helicity
74 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.1

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

391 
WUUS54 KEPZ 030236
SVRELP
NMC013-030330-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE EL PASO TX
830 PM MDT TUE JUL 2 2002

THE NATIONAL WEATHER SERVICE IN EL PASO HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  CENTRAL DONA ANA COUNTY IN NEW MEXICO
  THIS INCLUDES THE CITIES OF HATCH...RADIUM SPRINGS...LAS CRUCES 


* UNTIL 930 PM MDT

* AT 810 PM MDT...THE PUBLIC REPORTED STRONG THUNDERSTORM WIND GUSTS 
NEAR 60 MPH IN THE LAS CRUCES AREA. RADAR INDICATED THESE WINDS WERE 
ASSOCIATED WITH A STRONG THUNDERSTORM MOVING INTO THE HATCH AND 
RADIUM SPRINGS VICINITY. THESE STORMS WILL BE MOVING INTO THE LAS CRUCES 
AREA WITHIN THE NEXT HOUR.

HAIL...INTENSE RAIN AND STRONG DAMAGING WINDS ARE LIKELY WITH THIS
STORM. TAKE COVER IN A SUBSTANTIAL SHELTER UNTIL THE STORM PASSES.
THE STRONG WINDS WILL CAUSE LOW VISIBILITIES FROM BLOWING DUST AND 
SAND. 

REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY. THEY
WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST
OFFICE IN EL PASO.

LAT...LON 3273 10653 3206 10653 3200 10705 3274 10712

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS El Paso, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 2, 1:50 PM MDT, 6 hours 46 minutes earlier.

Area forecast discussion, Jul 2, 1:50 PM MDT, 6 hours 46 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE EL PASO TX/SANTA TERESA NM
150 PM MDT TUE JUL 2 2002

SYNOPSIS...
UPPER LEVEL HIGH PRESSURE WILL SLOWLY GIVE WAY TO UPPER LEVEL LOW
PRESSURE.  THIS UPPER LOW PRESSURE WILL GIVE US AN INCREASED CHANCE
FOR THUNDERSTORMS FOR THE NEXT COUPLE OF DAYS...BEFORE WEAKENING AND
MOVING OUT THE AREA.  ENOUGH MOISTURE WILL REMAIN TO KEEP A SLIGHT
CHANCE FOR THUNDERSTORMS IN THE FORECAST INTO THE FIRST PART OF NEXT
WEEK.  TEMPERATURES WILL REMAIN RIGHT AROUND NORMAL FOR THE NEXT
SEVERAL DAYS.

DISCUSSION...
THE MODELS IN THE SHORT TERM AND IN THE LONG TERM AGREE...BUT ITS IN
THE MID TERM THAT THEY ARE NOT AGREEING AS WELL.  IN THE SHORT TERM
WE HAVE AN UPPER LEVEL HIGH PRESSURE SYSTEM SITTING OVER NEW MEXICO.
THAT HIGH IS FLANKED BY TWO AREAS OF LOW PRESSURE WHICH ARE SLOWLY
CREEPING IN ON BOTH SIDES OF THE HIGH.  AS THE LOW CREEPS IN ON THE
EAST IT WILL BRING WITH IT INCREASED MOISTURE AND INCREASED
INSTABILITY...BUT AS THE LOW CREEPS IN ON THE WEST IT WILL BRING IN
DRIER AIR AND MORE STABILITY.  UP TO ABOUT THURSDAY MORNING ALL THE
MODELS BASICALLY AGREE THAT THE LOW TO THE EAST WILL HAVE A BIGGER
INFLUENCE ON OUR WEATHER.  BUT FROM THAT TIME ON INTO THE WEEKEND
THERE IS A BIT OF A DIVERGENCE IN THOUGHT.  THE CANADIAN HAS COME
MORE IN LINE WITH THE AVN TO HAVE THE UPPER LOW TO THE WEST BRING IN
SOME WESTERLY DRY FLOW TOWARDS THE END OF THE WEEK...WHILE THE ETA
STILL HOLDS TO THE MORE MOIST LOW TO THE EAST HOLDING ON TO CONTROL
OF OUR WEATHER.  NOW WITH THE DEFECTION OF THE CANADIAN MODEL TO THE
AVN SIDE OF VIEW IM LEANING MORE IN THE THAT DIRECTION FOR THE
SOLUTION OF OUR WEATHER.  NO MATTER HOW YOU LOOK AT IT WE WILL HAVE
A CHANCE FOR THUNDERSTORMS EACH DAY AS WE MOVE INTO NEXT WEEK.  LIKE
I SAID IM LEANING TOWARD THE AVN SOLUTION SO THAT MEANS LESS OF A
CHANCE FOR THUNDERSTORMS.  AS WE MOVE OUT OF THE WEEKEND ALL THE
MODELS INDICATE THAT THE UPPER HIGH WILL REESTABLISH ITSELF OVER
NORTHERN NEW MEXICO AND COLORADO WHICH WILL GIVE US A MORE EAST FLOW
WHICH SHOULD BRING IN SOME SHORT WAVES AND MOISTURE FROM THE EAST.
TEMPERATURES FOR THE WEEK WILL REMAIN NEAR NORMAL WITH LITTLE DAY TO
DAY CHANGES.  ONE FINAL NOTE...DUE TO THE HIGH DEWPOINT DEPRESSIONS
MICRO BURSTS WILL BE POSSIBLE WITH TONIGHTS CONVECTION SO ILL
MENTION WINDS GUSTS UP TO 50 MPH POSSIBLE NEAR THE THUNDERSTORMS FOR
THIS EVENING.

EL PASO               BU  72/ 97/ 70/ 96/ 70  21312
LAS CRUCES            BU  67/ 96/ 65/ 95/ 65  21312
ALAMOGORDO            BU  67/ 96/ 65/ 95/ 65  21312
CLOUDCROFT            BU  48/ 75/ 46/ 74/ 46  13131
TRUTH OR CONSEQUENCES BU  67/ 97/ 65/ 96/ 65  21312
SILVER CITY           BU  61/ 90/ 59/ 89/ 59  13121
DEMING                BU  66/ 96/ 64/ 95/ 64  21311
LORDSBURG             BU  66/ 98/ 64/ 97/ 64  21311
SIERRA BLANCA         BU  69/ 96/ 67/ 95/ 67  21311

.ELP...NONE

15 BRICE

N

In the hours before

Special weather statement, Jul 2, 5:21 PM MDT, 3 hours 15 minutes before
NMZ030-031-030130-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE EL PASO TX
521 PM MDT TUE JUL 2 2002

A CLUSTER OF THUNDERSTORMS IN GRANT AND NORTHWEST LUNA COUNTIES WAS
MOVING SOUTHWARD AT 10 MPH.  LITTLE RAINFALL WAS ASSOCIATED WITH
THESE STORMS...HOWEVER...THESE STORMS POSSESS A HIGH POTENTIAL TO
PRODUCE DRY MICROBURSTS. ALREADY IN THE DEMING AREA WINDS ARE
GUSTING TO 35 MPH AND VISIBILITIES ARE DOWN TO 5 MILES IN BLOWING
DUST. MOTORISTS ON OR PLANNING TO TRAVEL INTERSTATE 10 BETWEEN LAS
CRUCES AND LORDSBERG DURING THE NEXT 2 HOURS ARE CAUTIIONED TO BE
ALERT FOR GUSTING WINDS FROM A NORTHERLY DIRECTION CAUSING AREAS OF
RADPIDLY REDUCED VISIBILITES TO BELOW 1 MILE IN BLOWING DUST.
MOTORISTS ARE URGED TO NOT ENTER ANY AREAS OF BLOWING DUST AND WAIT
UNTIL CONDITIOINS IMPROVE AS VISIBILITES MAY RAPIDLY DROP TO NEAR
ZERO CAUSING EXTREMELY HAZARDOUS DRIVING CONDITIONS.

STAY TUNED TO NOAA WEATHER RADIO AND OTHER LOCAL MEDIA FOR FURTHER
DETAILS OR UPDATES.
Local storm report, Jul 2, 6:30 PM MDT, 2 hours 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LUBBOCK TX
730 PM CDT TUE JUL 02 2002

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0400 PM    5 E CLOUDCROFT            NM   0.75 IN HAIL
07/02/02   OTERO                          SPOTTER REPORT

0420 PM    5 E CLOUDCROFT            NM   1.00 IN HAIL
07/02/02   OTERO                          SPOTTER REPORT

0530 PM    WACO TANKS                TX   72 MPH TSTM WIND GUST
07/02/02   EL PASO                        MEASURED BY SPOTTER
                                          WIND DESTROYED ANEMOMETER

0530 PM    WACO TANKS                TX   WIND DAMAGE
07/02/02   EL PASO                        WIDESPREAD DAMAGE WITH WATER
                                          TANKS BLOWN OVER, CARPORTS
                                          AND OUTBUILDINGS DESTROYED
                                          WIDESPREAD ROOF DAMAGE
                                          WINDOWS BLOWN OUT OF HOMES

0530 PM    WACO TANKS               TX    1.00 IN HAIL
07/02/02   EL PASO                        SPOTTER REPORT

0545 PM                             TX    60 MPH TSTM WIND
07/02/02   HUDSPETH                       REPORTED BY BORDER PATROL
Local storm report, Jul 2, 8:20 PM MDT, 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LUBBOCK TX
920 PM CDT TUE JUL 02 2002

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0745 PM    ALAMOGORDO                NM   WIND DAMAGE
07/02/02   OTERO                          POLICE REPORT ROOF
                                          BLOWN OFF HOUSE

0845 PM    LAS CRUCES                NM   60 MPH TSTM WIND
07/02/02   DONA ANA                       REPORTED BY SPOTTER

Nearby

Severe Thunderstorm Warnings in New Mexico, 2002Every severe thunderstorm warning in 2002

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive.